Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Denver/Boulder, CO

July 9, 2004Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2004, 5:33 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 5:33 PM MDT (23:33 UTC)
Expired
Jul 9, 2004, 6:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 092333
SVRBOU
COC035-039-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN DENVER IS EXTENDING THE 

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ELBERT...OR ABOUT 19 MILES
  SOUTHEAST OF CASTLE ROCK...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBERT...
ELIZABETH AND KIOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO AROUND 60 MPH... 
HEAVY RAIN AND INTENSE LIGHTNING ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE COVER IN A 
STURDY SHELTER UNTIL THIS STORM PASSES. 

LAT...LON 3927 10482 3913 10481 3913 10445 3937 10439
      3939 10456

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:06 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 3:06 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT FRI JUL 9 2004

.SHORT TERM DISCUSSION...CURRENT CONDITIONS SHOW A MUCH IMPROVED
ENVIRONMENT FOR CONVECTION THIS AFTERNOON COMPARED TO THE LAST
TWO.  FIFTIES AND LOW 60S DEW POINTS ABOUND ACROSS THE PLAINS.
DECENT SOUTHEASTERLY BOUNDARY LAYER FLOW IN THE UPSTREAM ASSURES
THIS FETCH OF MOISTURE TO CONTINUE.  CURRENT WATER VAPOR PICTURES
ARE SHOWING A SIGNIFICANT PLUG OF MOISTURE MOVING NORTH-
NORTHEASTWARD OUT OF THE SOUTHWESTERN UNITED STATES.  CURRENT RADARS
ARE SHOWING SOME CONVECTION STARTING IN THE FOOTHILLS OF THE FRONT
RANGE...BUT LITTLE ON THE PLAINS YET.  THE LATEST ACARS SOUNDINGS
WITH DENVERS CURRENT OBSERVED TEMPERATE AND DEW POINT VALUES SHOW
CAPES IN THE 2000-3000 JOULES/KG RANGE.  CROSS SECTIONS SHOW VERY
GOOD POTENTIAL INSTABILITY THROUGH THE EVENING TONIGHT.  LAPSE
FIELDS ARE STILL SHOWING A BIT OF CIN OUT ON THE PLAINS.  WITH
NEARLY CLOUD FREE SKIES OUT THERE STILL AND SOME OUTFLOWS MOVING
ABOUT FROM THE FOOTHILLS CONVECTIONS IT WILL ONLY BE A MATTER OF
TIME UNTIL IT GOES ON THE PLAINS.  WILL UP POPS A BIT THIS
EVENING...BUT WILL REFRAIN FROM LIKELY COVERAGE AT THIS TIME.

ON SATURDAY...THE MODELS ARE SHOWING THE UPPER RIDGE AXIS TO MOVES
EASTWARD A BIT AND FLATTEN DOWN TO THE SOUTHEAST...WITH A WEAK UPPER
TROUGH EMBEDDED.   THE FLOW ALOFT IS PROGGED MORE SOUTHWESTERLY AT
ABOUT 50 KNOTS IN THE JET LEVEL.  CROSS SECTIONS SHOW PRETTY DECENT
MOISTURE THROUGH MUCH OF THE ATMOSPHERE FOR MUCH OF THE DAY.  THERE
IS A BIT OF SYNOPTIC SCALE ASCENT PROGGED THROUGH EARLY AFTERNOON
..THEN SUBSIDENCE IS PROGGED OVER US BY LATE IN THE DAY.  GRIDS SHOW
THE THETA-E AXIS OVER THE PLAINS MOST OF THE DAY...THEN PARTIALLY
FLUSH IT EASTWARD BY 00Z LATE IN THE AFTERNOON.  THE BEST CAPE IS
OVER THE EAST AND LASTS LONGER INTO THE AFTERNOON.  THE POTENTIAL
INSTABILITY ON THE CROSS SECTIONS IS LESS THEN THIS EVENINGS AND
THERE IS MORE A MID LEVEL CAP AROUND ON SATURDAY.  WILL LEAVE THE
20% POPS GOING.  FOR TEMPERATURES...GRIDS SHOW SATURDAYS HIGHS
ABOUT 0.5 TO 1.5 C COOLER THEN TODAYS.

.LONG TERM DISCUSSION...NOT MUCH CHANGES THROUGH WEDNESDAY AS UPPER
RIDGE BUILDS SMACK OVER COLORADO.  ENOUGH LOW AND SOME MID LEVEL
MOISTURE REMAIN IN PLACE FOR A FEW AFTERNOON AND EVENING STORMS. FOR
SATURDAY EVENING...A WEAK WAVE SHOULD BE PUSHING EAST ACROSS THE
PLAINS SO BOOSTED POPS INTO THE SCATTERED CATEGORY OUT THERE.  THE
TIMING OF THIS WAVE IS A BIT TOUGH WITH SUCH WEAK FLOW ALOFT...SO
LATER SHIFTS MAY HAVE TO ADJUST POPS FURTHER TO ACCOUNT FOR SPEED.
OTHERWISE...TEMPERATURES SHOULD BE WARMING ABOVE 90F AGAIN SUNDAY
THROUGH TUESDAY AS MID LEVEL TEMPS WARM AND ATMOSPHERE DRIES A BIT
BEHIND UPPER WAVE.

BY WEDNESDAY OR THURSDAY...MEDIUM RANGE MODELS INDICATE ENOUGH
NORTHWEST FLOW ALOFT DEVELOPING OVER THE CENTRAL PLAINS TO PUSH A
FRONT THROUGH EASTERN COLORADO.  WILL INCREASE POPS SLIGHTLY FOR
THOSE PERIODS AND KEEP COOLER TEMPS ALREADY IN FORECAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 9, 10:59 AM MDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT FRI JUL 09 2004

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT FRI JUL 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PLENTY OF MOISTURE...BOTH ALOFT AND AT THE SURFACE...ALONG WITH
AMPLE HEATING WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST AREA THIS AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS BY 1
PM...THEN OUT ON THE PLAINS BY 3 PM.

THE STORMS WILL PRODUCE STRONG WIND GUSTS...LARGE HAIL...AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA EACH
AFTERNOON AND EVENING.  AT THIS TIME...IT APPEARS THAT MOST OF THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINS AND GUSTY
WINDS.  FURTHER REFINEMENTS REGARDING THE THREAT OF ANY SEVERE
STORMS WILL BE ADDRESSED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM.

In the hours before

Local storm report, Jul 9, 2:47 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 S TINY TOWN           39.57N 105.22W
07/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

JK
Local storm report, Jul 9, 4:04 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 S TINY TOWN           39.57N 105.22W
07/09/2004  0.75 INCH        JEFFERSON          CO   TRAINED SPOTTER

0352 PM     TSTM WND GST     BENNETT                 39.76N 104.42W
07/09/2004  66 MPH           ADAMS              CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:37 PM MDTTornado WarningBOULogan38 min
Jul 9, 2:32 PM MDTSevere Thunderstorm WarningBOUJefferson43 min
Jul 9, 3:15 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas45 min
Jul 9, 3:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe44 min
Jul 9, 4:04 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert56 min
Jul 9, 5:06 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert29 min
Jul 9, 5:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.